Andrew’s Story – Fluoroquinolone Toxicity from 3 Pills of Cipro

*The following is an individual’s story of surviving fluoroquinolone toxicity. It is not medical advice. Please see the disclaimer at the bottom of the story. Thank you, and please be cautious with all treatments.

When God created us he created a truly beautiful thing. We may not be able to go in and individually fix all of the trillions of cells that make us up, but our bodies can.

Life is both delicate and resilient.

 

I am a 27 year old male, writing this in July 2017. On July 19, 2015 I was prescribed 500mg of Cipro twice daily for 10 days for a suspected epididymitis infection. I took 3 pills and by the afternoon of the second day I had started getting muscle pain in my legs. I mentioned it to a friend and they suggested I call my doctor and ask about it. I called and he told me to stop taking it and prescribed a different antibiotic. I only took 3 pills of Cipro in total. At the time I suspected nothing, you never think those “rare” side effects will happen to you.

I found it hard to believe that such a small amount of anything could do so much damage to my body.

One of the first things I did was go online and read all of the horror stories about people not recovering or still developing new symptoms years later and their lives being ruined. All this did was make me freak out and worry that I would never get better. Statistically, those stories are miss-represented. Everyone’s symptoms and recoveries are different. It is natural that the people that experience the most problems will be the ones that post about it online and you will end up reading them. The majority of people that take these drugs do not have any symptoms, and those that do usually just have minor symptoms that resolve quickly (just like any other medication). It is statistically rare to have severe adverse reactions to fluoroquinolones. The drugs are still on the market because they can save lives, but I am a believer that it should only be prescribed in very limited situations.

I blame myself for not reading the warning labels. I wish I would have questioned the fact that my doctor told me to take this drug without confirming that I even had an infection at all. I’m fairly certain that I never had an infection to begin with. I was most likely Floxed for nothing. I wish I had known at the time that this antibiotic was very strong and had severe side effects. I was the type of person that wouldn’t even take an over-the-counter pain killer because I didn’t like taking drugs/medicine. I was simply trusting the judgement of my doctor. I wish I had at least looked online to get an idea of what I was about to take or what could possibly happen to me.

I am not a doctor or medical expert, I suggest that before you do or take anything you should always consult your doctor. If they don’t take you seriously then try to find one that will. The following is my own non-medical, non-professional experience.

Surviving this. Know that things will get better and your health will improve, even though it may end up being a bumpy road with ups and downs. There are times when all you can focus on are thoughts about how perfect your health used to be and how suddenly you are so much worse off. People often describe feeling like they aged 20 years in a matter of days or weeks. You will probably not go back to the way you were before, but you will be back to “normal.” It will be a new normal that you learn to live with. I remember reading someone’s advice posted online: “Drink, Piss, and Pray.” The idea is to just keep going, it will get better over time. Also know that you are definitely not alone. There are thousands of other people that have had adverse reactions to this type of drug. There are forums, blogs, even a facebook group of people that have gone or are going through this.

Everyone’s journey is different, but here are some fundamental things that helped me get better. Diet, exercise, and relationships are what I consider essential to recovery.

Diet: Don’t starve yourself. It is likely that you will not be able to eat the same things that you used to, you may need to come up with healthier eating habits. Some people have digestive issues after taking these drugs. You still need to eat, and your body is going to need all kinds of nutrients so it can function properly and heal itself, now more than ever. Figure out what you can eat and what you can’t. Drink lots of water. You may find that taking vitamins or supplements helps, but talk to your doctor first especially if you are taking any medications. I took a multivitamin that was recommended to take three per day, but I just cut them in half and had half of one per day. It had the basics including magnesium, zinc and calcium along with vitamins. I also took a probiotic for a while, both of these seemed to help for me.

Exercise: You need to keep moving, as much as possible. Keep in mind that for the first few months your muscles, tendons, and joints may be too sore to do any physical activity. I would recommend that during that time you take it easy. Rupturing a tendon when they are weak does not sound like fun to me. It was 3 months before I felt strong enough to start doing strenuous activities like running. Martin Luther King Jr.’s quote is posted on one of the “Floxie Hope” recovery stories online: “If you can’t fly then run, if you can’t run then walk, if you can’t walk then crawl, but whatever you do you have to keep moving forward.” I find that quote to be very appropriate. Exercise will keep you going.

Relationships: Healthy friendships can make the world of difference when you feel like you are going through this on your own. Most doctors are not going to believe your story. If doctors believed everything patients told them we would all be in trouble. They are going to rely on proven, well-documented and widely accepted studies and research. Most people will not believe you either. The end result is that you feel alone and ignored. It’s hard to get help or work on a plan for recovery when people won’t even acknowledge that you need help in the first place. So I encourage you to find people that will take the time to help you get through life. I have many more close friends now than I did years ago, the vast majority of which have no idea that this happened to me. I believe in God, sometimes I don’t know how anyone gets through life without the hope that comes from him. I found the relationship I have with God to be healthy and encouraging on my journey as well.

There is hope, your life is not going to be ruined forever. I am very happy to tell you that I consider myself to have made a good recovery; and if I can do it then so can you. I consider myself lucky that I was able to continue going to work during this whole ordeal, but it did have a huge effect on my ability to function at work. For a couple months I was not able to concentrate and the brain fog lasted for almost a year (though it was not every day). I am a mechanical engineer and I am advancing in my career quite rapidly now. I go hiking and running regularly and play soccer everyFriday. I still have days where the future can seem daunting, but in general I am hopeful about living out the rest of my life. I can still do all the things that I was able to do before. I am not the same, but I am enjoying life.

My Symptoms:

·         Muscle Pain

·         Tendon Pain

·         Joint Pain

·         Difficulty Concentrating (“Brain Fog”)

·         Severe Panic Attacks

·         Insomnia (I went 4 days without sleep)

·         Abdominal Pain

·         Muscle Twitches

·         Forehead feeling like it’s on fire, skin burning sensations

·         Horrible Nightmares

·         Mild, occasional Dizziness

·         General Anxiety

·         Overall Weakness

 

** The story above is truthful, accurate and told to the best of the ability of the writer. It is not intended as medical advice. No person who submits his or her story, nor the people associated with Floxie Hope, diagnoses or treats any illness. The story above should not be substituted for professionally provided medical advice. Please consult your doctor before trying anything that has been mentioned in this story, or in any other story on this site. Please also note that people have varying responses to the treatments mentioned in each story. What helps one person may not help, and may even hurt, another person. It is important that you understand that supplements, IVs, essential oils, and all other treatments, affect people differently depending on the millions of variables that make each of us unique. Please use appropriate caution and prudence, and get professional medical advice.

3 thoughts on “Andrew’s Story – Fluoroquinolone Toxicity from 3 Pills of Cipro

  1. Elizabeth July 25, 2017 at 3:01 pm Reply

    Can you be more specific about that your not the same? What symptoms do you still have?

  2. mary e heick August 20, 2017 at 9:59 am Reply

    i feel you…i only took 2 pills . its been 3 weeks. my ankles , knees, fingers, toes ache, knees ache, calves feel weak and ..i just read and discovered why today is the worst, you are apparently not supposed to take Ibuprofen , as it makes symptoms worse. great. I hate the drug companies.

  3. Neil Clarke October 21, 2017 at 6:15 pm Reply

    Thank u

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: